Observations placeholder

Diphenhydramine deaths and poisonings in Germany

Identifier

002102

Type of Spiritual Experience

Hallucination

Number of hallucinations: 1

Background

from Pubmed

A description of the experience

Poisonings with diphenhydramine--a survey of 68 clinical and 55 death cases - Pragst F, Herre S, Bakdash A; Institute of Legal Medicine, University Hospital Charité, Berlin, Germany.

The antihistaminic drug diphenhydramine (DPH) is mainly used as a sedative, hypnotic and antiemetic. In many countries it is over-the-counter available, very common, and generally regarded as a harmless drug.

Sixty-eight non-fatal and 55 fatal poisonings with DPH alone or in combination with other drugs were investigated in the Institute of Legal Medicine of the University Hospital Charité between 1992 and 2004.

The analytical investigations were performed by HPLC with photodiode array detector (HPLC-DAD). The DPH concentrations ranged from 0.5 to 8.9 microg/mL in the non-fatal cases and from 0.3 to 119 microg/mL in fatal cases.

The intoxication symptoms stated during emergency admission were inconsistent, with somnolence, sedation and retardation on one hand and tachycardia, anticholinergic syndrome, agitation, hallucinations, confusion, tremor, convulsions, delirium and coma on the other. In three cases rhabdomyolysis occurred.

A concentration above 5 microg/mL can be regarded as potentially lethal.

 In many of the survivors the time course of the concentrations of DPH and the metabolites desmethyldiphenhydramine (DM-DPH) and diphenylmethoxyacetic acid (DPMA) were investigated.

Whereas DM-DPH is present in blood from the very beginning because of the high first pass metabolism, DPMA is slowly formed over several metabolic steps. For this reason, the concentration ratio DPMA/DPH can be used for an approximate estimation of the time between drug intake and sampling in clinical cases or of the survival time after drug ingestion in death cases.

In some of the deaths the concentrations in heart blood were much higher than in venous blood. This is explained mainly by agonal aspiration of the vomited gastric content.

Besides the majority of suicidal cases also a case of child maltreatment and a case, in which the drug was forcibly administrated in a drug facilitated crime, were investigated.

From the results it follows that diphenhydramine is not less poisonous than other prescribed hypnotics.

The source of the experience

PubMed

Concepts, symbols and science items

Concepts

Symbols

Science Items

Activities and commonsteps

Activities

Overloads

Anti-histamines
Poisoning

Commonsteps

References